Hail, Baltimore
- When
- August 6, 4:50 PM EST
- Where
- Baltimore County, 2.14 mi NNW of Sparrows Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -76.590
Quarter-sized hail (1.0) was reported in the city of Baltimore.
A southwest flow out ahead of a frontal boundary ushered in a hot, humid, and therefore unstable air mass into the region during the afternoon and evening hours of August 6th. A weak surface trough along with terrain circulations caused isolated showers and|thunderstorms to develop across portions of the region, while a sea-breeze boundary caused the development of a few localized showers and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southwest flow out ahead of a frontal boundary ushered in a hot, humid, and therefore unstable air mass into the region during the afternoon and evening hours of August 6th. A weak surface trough along with terrain circulations caused isolated showers and|thunderstorms to develop across portions of the region, while a sea-breeze boundary caused the development of a few localized showers and thunderstorms along the western shore of the Chesapeake Bay. A few thunderstorms were able to become locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 1:28 PM EST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT Tue Aug 6 2019
.SYNOPSIS...
A weak upper-level disturbance will move into the area tonight
while a surface trough remains overhead. A weak cold front along
with a stronger upper-level disturbance will move into the area
Wednesday. The boundary will hang around for Thursday while the
upper-level disturbance moves offshore. A stronger cold front
will pass through the area Friday and high pressure will return
for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Our area will remain in between upper-level disturbances through
this evening with a longwave upper-level trough overhead. A cold
front will remain well off to our northwest over the Great
Lakes. A southwest flow ahead of the boundary has ushered in
hot and more humid conditions this afternoon. Max temps will be
in the upper 80s and lower 90s for most areas.
The heat and humidity have led to an unstable atmosphere. Latest
mesoanalysis shows around 1000-1500 J/KG east of the Blue Ridge
and around 500-1000 J/KG west of the Blue Ridge. A weak surface
trough and terrain circulation have caused isolated showers and
thunderstorms to develop west of the Blue Ridge Mountains. Do
expect more showers and thunderstorms to develop with the
heating of the day, but coverage should remain scattered since
there will not be a strong lifting mechanism. Despite weak shear
profiles, there is enough mid-level dry air aloft to increase
downdraft potential in any thunderstorms that develop.
Therefore, there is an isolated threat for strong to perhaps
severe storms, with locally damaging wind gusts being the
primary threat.
Convection should wane overnight due to the loss of daytime
heating. The next upper-level disturbance will approach from the
west, so left the chance for showers near the Allegheny and
Potomac Highlands. With high dew points remaining in place,
patchy fog is expected again in outlying and river valley
locations. Fog may be locally dense. Min temps will range from
the 60s for most areas to the 70s in downtown Washington and
Baltimore.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The cold front currently located over the Great Lakes this
afternoon will move into the area Wednesday while a stronger
upper-level disturbance associated with it also moves into the
area. More warm and humid conditions are expected ahead of the
boundary, and this will lead to an unstable atmosphere. Lift
will be stronger Wednesday compared to today (Tuesday) due to
the potent upper-level disturbance and its cold front.
Therefore, there is a better chance for showers and
thunderstorms Wednesday afternoon and evening, and with stronger
shear profiles some storms have the potential to become severe.
Locally damaging winds are the primary threat but large hail
cannot be completely ruled out either.
Convection should wane overnight Wednesday behind the departing
upper-level disturbance, but an isolated shower or thunderstorm
cannot be completely ruled out since the weak boundary will
remain overhead. The weak cold front will shift toward the
eastern shore Thursday, but an upper-level trough will remain
overhead. Much of the day will be dry but an isolated shower or
thunderstorm cannot be ruled out with the trough overhead. A
downsloping flow will cancel out any cool air advection, so max
temps will be in the upper 80s to lower 90s for most areas. A
stronger cold front will approach Thursday night. A few showers
and thunderstorms are possible with the boundary, especially
across northern and western area of the CWA.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Overall, the long term period looks very quiet overall. On
Friday, a secondary cold front will sag south across the area
from the Great Lakes and Pennsylvania. This could spark some
showers, or even low- topped thunderstorms, but moisture does
look very limited, so keeping POPs on the low side Friday
afternoon. High temperatures will be in the mid to upper 80s on
Friday ahead of the frontal passage.
The weekend will remain mostly dry, aside from few isolated pop
up showers Saturday if the front doesn't manage to clear the
area or wash out by the afternoon. But this seems unlikely at
this point, so keeping things dry. Then high pressure will be
building into the region at the surface, with upper-level
ridging also taking shape through Monday. Highs on Saturday and
Sunday will be in the mid 80s, while Monday could get closer to
90, as ridging takes shape.
Cold front looks to arrive on Tuesday again, as a piece of
shortwave energy pushes north of the area. This will be our
next chance for showers and thunderstorms.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A shower or thunderstorm is possible through this evening, but
coverage will be isolated to scattered. Locally gusty winds are
possible in any storm that develops. Patchy fog is possible late
tonight into early Wednesday, especially across the western
terminals. Vsbys are forecast to be at MVFR levels for the
western terminals, but confidence was too low for IFR levels in
the forecast due to mid-level clouds.
There is a better chance for showers and thunderstorms Wednesday
afternoon and evening. An isolated thunderstorm cannot be ruled
out Thursday, but most areas will end up dry.
Generally expecting VFR conditions on Friday, but a few isolated
to widely scattered showers are possible throughout the day,
which could lead to brief flight restrictions. Both days this
weekend look very calm, so expect VFR both Saturday and Sunday.
&&
.MARINE...
A southerly flow is expected through tonight, and the gradient
may strengthen a bit ahead of an approaching cold front from the
Great Lakes. An SCA is in effect for the middle portion of the
Bay and the lower Tidal Potomac River tonight. The gradient
should diminish Wednesday with the boundary nearby, but there is
a better chance for showers and thunderstorms during the
afternoon and evening hours. Some storms may produce damaging
winds.
A weak cold front may remain near the waters Thursday, an
isolated thunderstorm cannot be ruled out but much of the time
will be dry.
Winds should remain below SCA criteria Friday through the weekend.
The only potential deviation from that could be if a shower or weak
storm passes over the waters with some gusty winds.
&&
.TIDES/COASTAL FLOODING...
Anomalies remain around 3/4 of a foot above astronomical norms,
so caution stages are most likely through tonight. However, it
may be close for sensitive areas around Washington DC and
Annapolis. Southerly flow will continue Wednesday, so there is
some risk of the more sensitive sites reaching minor flood
stage, particularly with the late day high tide on Wednesday.
West flow behind a weak front should help anomalies level out a
bit by Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EDT
Wednesday for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BJL/CJL
MARINE...BJL/CJL
TIDES/COASTAL FLOODING...BJL/ADSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 854 AM EDT Tue Aug 6 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 854 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight There is an isolated threat for severe thunderstorm late this afternoon through this evening. Locally damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday afternoon and evening, and a few may produce isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Wednesday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 854 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight There is an isolated threat for a severe thunderstorm this afternoon and early evening, especially near and east of Interstate 81. Locally damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday afternoon and evening, and a few may produce isolated damaging wind gusts, especially east of the Blue Ridge Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Wednesday.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 NNE BADEN 38.67N 76.77W
08/05/2019 PRINCE GEORGES MD TRAINED SPOTTER
A COUPLE OF LARGE LIMBS BLOWN OUT OF TREES.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1905586
CJLThe Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized hail (1.0) was reported in the city of Baltimore.
A 57-knot (66 mph) wind gust was measured at the Maryland Science Center. Numerous reports of trees down were received across southern and eastern portions of the city of Baltimore.
A 61-knot (70 mph) wind gust was measured near Fells Point/Fort McHenry.
A 50-knot (58 mph) wind gust was measured in Patterson Park in the city of Baltimore.
Trees were blown down on Glen Road in Travilah.
A tree was blown down blocking all lanes of MD-190 River Road just east of MD-191 Bradley Boulevard. Wires were also blown down at the intersection of Clewerwall Drive and MD-190 River Road.
A tree was blown down blocking Seven Locks Road just north of MD-191 Bradley Boulevard.
Numerous trees were blown down in the Bethesda area.
A couple of trees and several large limbs were blown down along the shoulder of the I-495 Capital Beltway Outer Loop near the I-270 Western Spur.
Numerous trees were reported down in the Chevy Chase area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849354, 849355, 849365, 849363, 849356, 849357, 849358, 849359, 849360, 849361.